Alert archive / Hawaii / Wind Advisories in 2006

Wind Advisory 17, NWS Honolulu, HI

May 16, 2006Hawaii County, Hawaii

NWS Honolulu, HI issued this wind advisory at May 16, 2006, 11:44 AM HST for Hawaii County, Hawaii. It was in force for 24 hr.

The area

The counties it named.

The facts

Issued
May 16, 2006, 11:44 AM HST (21:44 UTC)
Expired
May 17, 2006, 12:02 PM HST
In force
24 hr
Issued by
NWS Honolulu, HI

County Hawaii County, HI

The nearest sounding before it

Hilo, (PITO), launched 12:00Z, 9.7 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Hilo, at 12:00Z on 2006-05-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 6 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Hilo, at 12:00Z on 2006-05-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -19 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
6 J/kg
Mixed-layer CIN
-29 J/kg
Mixed-layer LCL
913 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
-19 m²/s²
0-3 km storm-relative helicity
84 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWHW70 PHFO 162144
NPWHFO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
1144 AM HST TUE MAY 16 2006

...STRONG WINDS ON THE BIG ISLAND SUMMITS OF MAUNA KEA AND MAUNA
LOA...

.STRONG WINDS OVER 30 MPH WITH OCCASIONAL GUSTS OVER 50 MPH ARE
OCCURRING ON THE UPPER SUMMITS OF MAUNA KEA AND MAUNA LOA. THESE
STRONG WINDS ARE EXPECTED TO PERSIST FOR THE REST OF THE DAY
BEFORE DIMINISHING OVERNIGHT. 

HIZ028-170945-
/O.NEW.PHFO.WI.Y.0017.060516T2144Z-060517T1600Z/
BIG ISLAND SUMMITS-
1144 AM HST TUE MAY 16 2006

...WIND ADVISORY IN EFFECT UNTIL 6 AM HST WEDNESDAY...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL 6 AM HST WEDNESDAY. 

A WIND ADVISORY MEANS THAT STRONG WINDS OF 30 MPH WITH FREQUENT
GUSTS ABOVE 50 MPH ARE EXPECTED. WINDS THIS STRONG CAN MAKE
DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE
EXTRA CAUTION. THESE STRONG WINDS ARE ALSO CREATING LOW WIND CHILL
VALUES MAKING IT FEEL LIKE 10 TO 20 DEGREES. PERSONS TRAVELLING TO
THE SUMMIT SHOULD DRESS WARMLY TO AVOID FROSTBITE.

$$

NASH
3 follow-up statements
000 
WWHW70 PHFO 170143
NPWHFO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
343 PM HST TUE MAY 16 2006

...STRONG WINDS ON THE BIG ISLAND SUMMITS OF MAUNA KEA AND MAUNA
LOA...

.OBSERVATIONS FROM ATOP MAUNA KEA CONTINUE TO INDICATE STRONG
WINDS OVER 30 MPH WITH OCCASIONAL GUSTS OVER 50 MPH ARE OCCURRING. 
THESE STRONG WINDS ARE EXPECTED TO PERSIST THIS EVENING BEFORE
DIMINISHING OVERNIGHT.

HIZ028-171345-
/O.CON.PHFO.WI.Y.0017.000000T0000Z-060517T1600Z/
BIG ISLAND SUMMITS-
343 PM HST TUE MAY 16 2006

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 AM HST WEDNESDAY...

A WIND ADVISORY REMAINS IN EFFECT UNTIL 6 AM HST WEDNESDAY. 

A WIND ADVISORY MEANS THAT STRONG WINDS OF 30 MPH WITH FREQUENT
GUSTS ABOVE 50 MPH ARE EXPECTED. WINDS THIS STRONG CAN MAKE
DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE
EXTRA CAUTION. THESE STRONG WINDS WILL ALSO CREATING LOW WIND CHILL
VALUES IN THE 5 TO 15 DEGREE RANGE. PERSONS TRAVELLING TO THE
SUMMIT SHOULD DRESS WARMLY TO AVOID FROSTBITE.

$$
NASH
000 
WWHW70 PHFO 171342
NPWHFO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
ISSUED BY NATIONAL WEATHER SERVICE SAN FRANCISCO CA
342 AM HST WED MAY 17 2006

...STRONG WINDS ON THE BIG ISLAND SUMMITS OF MAUNA KEA AND MAUNA
LOA...

.OBSERVATIONS FROM ATOP MAUNA KEA CONTINUE TO INDICATE STRONG
WINDS OVER 30 MPH WITH OCCASIONAL GUSTS OVER 50 MPH ARE
OCCURRING. THESE STRONG WINDS ARE EXPECTED TO PERSIST THROUGH
MIDDAY.

HIZ028-172145-
/O.EXT.PHFO.WI.Y.0017.000000T0000Z-060518T0000Z/
BIG ISLAND SUMMITS-
INCLUDING THE CITY OF...MAUNA LOA AND MAUNA KEA ABOVE 8000 FEET
342 AM HST WED MAY 17 2006

...WIND ADVISORY NOW IN EFFECT UNTIL 2 PM HST THIS AFTERNOON...

THE WIND ADVISORY IS NOW IN EFFECT UNTIL 2 PM HST THIS AFTERNOON.

A WIND ADVISORY MEANS THAT STRONG WINDS OF 30 MPH WITH FREQUENT
GUSTS ABOVE 50 MPH ARE EXPECTED. WINDS THIS STRONG CAN MAKE
DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE
EXTRA CAUTION. THESE STRONG WINDS WILL ALSO CREATING LOW WIND
CHILL VALUES IN THE 5 TO 15 DEGREE RANGE. PERSONS TRAVELLING TO
THE SUMMIT SHOULD DRESS WARMLY TO AVOID FROSTBITE.

$$

BINGAMAN/WALBRUN
000 
WWHW70 PHFO 172225
NPWHFO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
1202 PM HST WED MAY 17 2006

...BIG ISLAND SUMMIT WINDS HAVE WEAKENED...

HIGH LEVEL WINDS HAVE DIMINISHED AND ARE NOW AVERAGING 25 MPH WELL
BELOW THE ADVISORY THRESHOLD.

HIZ028-172315-
/O.CAN.PHFO.WI.Y.0017.000000T0000Z-060518T0000Z/
BIG ISLAND SUMMITS-
1202 PM HST WED MAY 17 2006

...WIND ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS CANCELLED THE WIND
ADVISORY AT NOON. 

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this wind advisory went out at May 16, 9:55 AM HST, 1 hour 49 minutes earlier.

Area forecast discussion, May 16, 9:55 AM HST, 1 hour 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HONOLULU HI
955 AM HST TUE MAY 16 2006

.SYNOPSIS...THE DRY WEATHER WILL BE INTERRUPTED BY SOME SHOWERS
ASSOCIATED WITH A COLD FRONT TONIGHT AND WEDNESDAY. THE SHOWERS WILL
FAVOR WINDWARD AND MAUKA SECTIONS. MODERATE TRADE WINDS WILL RETURN
THURSDAY AND CONTINUE INTO THE WEEKEND.

&&

.DISCUSSION...
CURRENT FORECAST LOOKS TO BE ON TRACK. ALTHOUGH SKIES WERE GENERALLY
CLEAR LAST NITE AND EARLY THIS MORNING...BANDS OF STABLE STRATOCU
HAVE MOVED OVER A FEW OF THE ISLANDS THE LAST FEW HOURS. 88DS
SHOWING A FEW SPRINKLES...EVEN HNL AIRPORT REPORTED SOME AROUND
830AM. HOWEVER PRECIP WILL NOT BE SIGNIFICANT SO AM NOT PLANNING ON
UPDATING THE CURRENT DRY FORECAST. BIGGEST NEWS THIS MORNING WAS THE
RECORD CHILL. SEE RECENTLY ISSUED RECORD REPORT /RERHFO/. EVEN SAW
SOME OBSERVATIONS OF LOW TO MID 50S IN CENTRAL OAHU AROUND WAHIAWA.
THESE TEMPS ARE A GOOD 6 TO 9 DEGREES BELOW NORMAL AND ARE DUE TO
THE NORTHERLY WINDS ON THE BACKSIDE OF A POWERFUL LOW WELL TO THE
NORTHEAST OF THE STATE ADVECTING IN THE MUCH COOLER AND VERY DRY
/DEWPOINTS IN THE 50S/ AIRMASS. AS A RESULT...FEELS MORE LIKE MID
WINTER THAN LATE SPRING.

FOR THE REST OF TODAY...DONT EXPECT MUCH IN THE WAY OF PRECIP.
CURRENT FORECAST HAS MENTION OF SOME SHOWERS ALONG WINDWARD BIG
ISLAND AND MAUI...AND WILL KEEP THOSE GOING ALTHOUGH ANY RAIN THAT
FALLS WILL BE LIGHT. 12Z SOUNDINGS SHOWING STRONG SUBSIDENCE
INVERSION AROUND 5500 FEET SO ATMOSPHERE WILL BE CAPPED FOR ANY DEEP
CLOUDS.

WILL BE WATCHING THE NEXT COLD FRONT ROTATING AROUND THAT LOW. THE
FRONT IS A COUPLE OF HUNDRED MILES NORTH OF HERE AND DROPPING SOUTH
QUICKLY. LATEST MODEL GUIDANCE STILL IN LINE WITH GOING FORECAST
WITH FROPA OVERNIGHT. NO DYNAMICS AND MOISTURE DOESNT APPEAR TOO
DEEP SO SHOWERS SHOULD BE RELATIVELY LIGHT. WILL DO MODIFICATIONS
THIS AFTERNOON TO BETTER TIME AND INDICATE WHERE AND WHEN SHOWERS
WILL OCCUR.
&&

.MARINE...
WILL LIKELY BE ISSUING A MARINE WX STATEMENT LATER TODAY
HIGHLIGHTING HARBOR SURGE THREAT FROM ANOTHER NORTH SWELL EXPECTED
TO COME IN OVERNIGHT AND TOMORROW. MAINLY HILO AND KAHULUI HARBORS
WOULD BE AT RISK. THINK AT THIS TIME THE SWELL WILL PRODUCE JUST
BELOW ADVISORY CRITERIA SURF FOR EASTERN SHORES. WILL REEVALUATE
LATER TODAY AS SOME OF THOSE EASTERN SHORES CAN BE QUITE SUCCEPTIBLE
TO A SWELL FROM THIS DIRECTION.

&&
.FIRE WEATHER...
THE LOW DEWPOINTS WILL ALLOW SOME OF THE FINER FUELS LIKE GRASSES TO
DRY OUT FAIRLY QUICKLY TODAY. ALTHOUGH WINDS ARE NOT THAT STRONG AND
ATMOSPHERE IS RELATIVELY STABLE...THE FIRE THREAT IS INCREASING.

&&

.MISCELLANEOUS...
OUR OFFICE WILL BE DOING A SYSTEM UPGRADE BEGINNING TONITE AROUND
2AM AND LASTING UNTIL NOON TOMORROW. MOST PRODUCTS AND SERVICES WILL
BE PROVIDED BY VARIOUS BACKUP OFFICES AND THERE SHOULD BE LITTLE
NOTICABLE INTERRUPTION NOTICED. HOWEVER A FEW PRODUCTS...SUCH AS THE
RAINFALL AND TEMPERATURE SUMMARY PRODUCTS AND AVIATION ROUTE
FORECASTS WILL BE UNAVAILABLE DURING THAT TIME.
&&

.HFO WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

NASH

Nearby

Wind Advisories in Hawaii, 2006Every wind advisory in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.